Hail, Marshall
- When
- June 17, 4:45 PM CST
- Where
- Marshall County, 3.46 mi ESE of Lake City
- Measured
- 0.88 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.702, -97.353
A couple thunderstorms produced a tornado along with nickel hail in northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple thunderstorms produced a tornado along with nickel hail in northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 17, 2:08 PM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
308 PM CDT FRI JUN 17 2011
.SHORT TERM...THROUGH MONDAY MORNING
MAIN FOCUS IS ON NEAR TERM WEATHER. COLD FRONT PUSHING INTO THE
WESTERN JAMES VALLEY WITH A PRE FRONTAL TROF JUST EAST OF
ABERDEEN...UNDER WEAK SOUTHWEST FLOW ALOFT. LOOKING AT 500-1000
J/KG CAPE AS AIRMASS HAS WARMED INTO THE UPPER 70S WITH DEWPOINTS
IN THE MID 60S. WHILE STORM INTENSITY MAY BE LIMITED...THE SLOW
MOTION IS THE MAIN IMPETUS TO KEEPING THE FLASH FLOOD WATCH
GOING...WITH STORM MOTIONS NORTH/NORTHEAST AT 20MPH...AND ABOUT
PARALLEL WITH THE FRONTAL MOTION. ALREADY SEEING WEAK CELLS
FORMING ALONG AFOREMENTIONED FRONT...SO WILL CONTINUE TO ADVERTISE
HIGH END POPS INTO THE EVENING. WRF AND HRRR BOTH SUPPORT THIS
PROGNOSIS. SURFACE HIGH WILL SHIFT INTO THE CWA BEHIND THE FRONT
AND WILL DOMINATE OUR WEATHER OVERNIGHT AND INTO SATURDAY.
SOUTHEAST FLOW IN THE WAKE OF THIS HIGH WILL LEAD TO
DESTABILIZATION IN THE HEAT OF THE AFTERNOON AS DEWPOINTS
INCREASE LATE SATURDAY. SOUTHEAST/EASTERLY FLOW...DEPENDING ON
MODEL AND POSITION OF WARM FRONT...WILL KEEP TEMPERATURES BELOW
CLIMO WITH HIGH HUMIDITY. WITH CONTINUED PRESENCE OF UPPER LOW
POSITIONED OVER THE NORTHERN ROCKIES...WILL SEE ENOUGH DYNAMICS
ALOFT TO SUPPORT LOW TO MODERATE POPS. SEE HYDROLOGY SECTION
BELOW...A DISCUSSION OF POSSIBLE RAMIFICATIONS DUE TO UPCOMING
PERSISTENT WET PERIOD.
.LONG TERM...MONDAY THROUGH FRIDAY
MODELS INDICATE THAT A LARGE CLOSED LOW IS SLOWLY MOVING ACROSS
THE CENTRAL/NORTH CENTRAL PLAINS STATES AS THE LONG RANGE PERIOD
OPENS. PLENTY OF PRECIPITATION POTENTIAL ASSOCIATED WITH THIS LOW
PRESSURE SYSTEM MONDAY THROUGH TUESDAY NIGHT AS IT SLOWLY TRUDGES
EASTWARD. HIGH PRESSURE AT THE SURFACE AND ALOFT WILL THEN TAKE
CENTER STAGE WEDNESDAY THROUGH THURSDAY...KEEPING THINGS DRY AND
COOLER MID-WEEK. HOWEVER...BY THURSDAY NIGHT HEADING INTO
FRIDAY...ANOTHER LONGWAVE TROF OVER THE WEST COAST STARTS TO NUDGE
ITS WAY EAST...TURNING FLOW ALOFT TO MORE OF A WEST-SOUTHWESTERLY
DIRECTION. LOW LEVEL MOISTURE ALSO RETURNS TO THE REGION THURSDAY
NIGHT INTO FRIDAY...WITH PRECIPITATION CHANCES INCREASING AS
SUCH...BUT MAINLY ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA.
TEMP-WISE...WITH CLOUDINESS AND A LOW LEVEL FLOW PRIMARILY
RANGING OUT OF THE NORTH THROUGH THE EAST THROUGH
THURSDAY...EXPECT NEAR TO BELOW CLIMO NORMAL CONDITIONS. WARMER
CONDITIONS START CREEPING BACK INTO THE FORECAST THOUGH ON
FRIDAY...PARTICULARLY ACROSS THE WESTERN HALF OF FORECAST ZONES.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
VFR CONDITIONS TO PREVAIL OVER THE NEXT 24 HOURS AT ALL FOUR
TERMINALS. STILL A BIT OF LOW LEVEL MOISTURE MIXING OUT...SO
PERHAPS COULD STILL SEE A SHORT STINT OF SCT-BKN MVFR CIGS AT
THE KMBG...KABR AND KATY TERMINALS THROUGH MID AFTERNOON...BEFORE
CIGS LIFT TO ABOVE 3000 FT AGL. A SURFACE TROF HAS WORKED THROUGH
THE KPIR AND KMBG TERMINALS ALREADY...SO BREEZY WEST-NORTHWEST
WINDS AND DRY CONDITIONS CAN BE EXPECTED TO PREVAIL THERE THROUGH
MID-EVENING BEFORE WINDS BECOME LIGHT AND VARIABLE.
STILL LOOKING AT A GOOD 6 TO 9 HOURS OF SOUTHERLY WINDS AT KABR
AND KATY BEFORE SAID SURFACE TROF MAKES IT THROUGH THOSE TWO
TERMINALS. IFR/MVFR VISBIES AND/OR CIGS SHOULD BE EXPECTED WITH
ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP THIS AFTERNOON INTO
THIS EVENING ALONG AND OUT AHEAD OF THIS EAST-NORTHEASTWARD MOVING
SURFACE TROF. HEAVY RAINFALL IS THE PRIMARY CONCERN WITH
CONVECTION TODAY INTO THIS EVENING. ONCE THE TROF MOVES
THROUGH...KABR AND KATY WILL ALSO DEVELOP MORE OF A BREEZY
WEST-NORTHWEST SURFACE WIND.
&&
.HYDROLOGY...
TWO THINGS TO DISCUSS HERE:
FIRST...A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT FOR
MCPHERSON...EDMUNDS...FAULK AND HAND COUNTIES. BROWN AND SPINK
COUNTIES EASTWARD TO TRAVERSE AND BIG STONE COUNTIES ARE IN A
FLASH FLOOD WATCH UNTIL 1 AM CDT SATURDAY MORNING. HIGH AMOUNTS OF
GULF OF MEXICO MOISTURE ARE IN PLACE EAST OF A SLOW MOVING SURFACE
TROF...PRESENTLY ORIENTED FROM ROUGHLY EUREKA DOWN TO MILLER. ANY
SHOWERS OR THUNDERSTORMS THAT DEVELOP ON OR AHEAD OF THIS
EAST-MOVING SURFACE TROF HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL...ONE TO TWO INCH AN HOUR RAINFALL RATES. COMPLICATE THE
MATTER A BIT BY INTRODUCING A RATHER SLOW STORM MOTION THIS
AFTERNOON AND EVENING OF APPX 20 MPH OR LESS FROM THE
SOUTH-SOUTHWEST AND ALL THE INGREDIENTS ARE IN PLACE TO SEE
EXCESSIVE AMOUNTS OF RAINFALL SOMEWHERE OVER THE CWA THROUGH THIS
EVENING.
SECOND...BY LATE SUNDAY NIGHT A SLOW-MOVING LATE SPRING STORM
SYSTEM WILL BE APPROACHING THE REGION WITH THE POTENTIAL TO
PRODUCE SIGNIFICANT AMOUNTS OF RAINFALL ACROSS PORTIONS OF THE
MISSOURI RIVER VALLEY FROM LATE SUNDAY NIGHT THROUGH THE DAY ON
TUESDAY. WITH FLOODING ONGOING ON THE MISSOURI RIVER AND FLASH
FLOOD GUIDANCE ALREADY PRECARIOUSLY LOW...THIS SYSTEM WILL NEED TO
BE CLOSELY MONITORED ON FUTURE MODEL FORECASTS TO DETERMINE IF AND
WHAT FLOODING POTENTIAL PRODUCT OR PRODUCTS WILL BE NEEDED OVER
THE NEXT COUPLE OF DAYS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR EDMUNDS-FAULK-
HAND-MCPHERSON.
MN...FLASH FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...CONNELLY
LONG TERM...DORN
AVIATION...DORN
HYDROLOGY...DORN
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 245 PM CDT FRI JUN 17 2011 MNZ039-046-SDZ005>008-010-011-017>023-037-181945- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND- 245 PM CDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE AREA. A FEW THUNDERSTORMS MAY BECOME STRONG TO SEVERE WITH HAIL AND GUSTY WINDS BEING THE MAIN THREAT. HOWEVER LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT FOR MCPHERSON...EDMUNDS...FAULK AND HAND COUNTIES. BROWN AND SPINK COUNTIES EASTWARD TO TRAVERSE AND BIG STONE COUNTIES ARE IN A FLASH FLOOD WATCH UNTIL 1 AM CDT SATURDAY MORNING. SEE THE HYDROLOGY SECTION IN THE AREA FORECAST DISCUSSION FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST SATURDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON INTO THIS EVENING. SDZ003-004-009-015-016-033>036-045-048-051-181945- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- JONES-LYMAN-BUFFALO- 245 PM CDT FRI JUN 17 2011 /145 PM MDT FRI JUN 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BY LATE SUNDAY NIGHT A SLOW-MOVING LATE SPRING STORM SYSTEM WILL BE APPROACHING THE REGION WITH THE POTENTIAL TO PRODUCE SIGNIFICANT AMOUNTS OF RAINFALL ACROSS PORTIONS OF THE MISSOURI RIVER VALLEY FROM LATE SUNDAY NIGHT THROUGH THE DAY ON TUESDAY. WITH FLOODING ONGOING ON THE MISSOURI RIVER AND FLASH FLOOD GUIDANCE ALREADY PRECARIOUSLY LOW...THIS SYSTEM WILL NEED TO BE CLOSELY MONITORED ON FUTURE MODEL FORECASTS TO DETERMINE IF AND WHAT FLOODING POTENTIAL PRODUCT OR PRODUCTS WILL BE NEEDED OVER THE NEXT COUPLE OF DAYS. ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST SATURDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The Aberdeen radar (KABR), 87 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
3 hail, 1 tornado. Local standard time, as filed.
A tornado touched down briefly northeast of Eden. No damaged was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for South Dakota, 2011Warnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325934, 325938, 325929, 325932.